Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 2017, 3:42 PM EDT for 4 counties in New York. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 3:42 PM EDT (19:42 UTC)
- Expired
- Aug 22, 2017, 4:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 93 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:20 PM EDT | TSTM WND DMG | 15 W Saranac Lake, NY | A FEW TREES DOWN...MEDIUM SIZED BIRCH TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:23 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
746
WUUS51 KBTV 221942
SVRBTV
NYC019-031-033-089-222045-
/O.NEW.KBTV.SV.W.0061.170822T1942Z-170822T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
342 PM EDT TUE AUG 22 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southwestern Clinton County in northern New York...
Southern Franklin County in northern New York...
Southeastern St. Lawrence County in northern New York...
Central Essex County in northern New York...
* Until 445 PM EDT
* At 341 PM EDT, severe thunderstorms were located along a line
extending from near Madawaska to near Tupper Lake to 7 miles south
of Wanakena, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake
Placid, Schuyler Falls, Oswegatchie, Wilmington, Elizabethtown,
Keene, Newcomb, Piercefield, Wawbeek, Clayburg, Carry Falls
Reservoir, Keene Valley, Cranberry Lake, Au Sable Forks, Debar
Mountain, Mount Marcy and Peasleeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for northern New
York.
LAT...LON 4463 7355 4429 7352 4392 7379 4396 7427
4398 7426 4412 7428 4405 7507 4411 7520
4433 7485 4459 7470
TIME...MOT...LOC 1941Z 267DEG 23KT 4447 7450 4431 7451 4403 7495
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
544
WWUS51 KBTV 222014
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
414 PM EDT TUE AUG 22 2017
NYC019-031-033-089-222045-
/O.CON.KBTV.SV.W.0061.000000T0000Z-170822T2045Z/
Clinton NY-Franklin NY-St. Lawrence NY-Essex NY-
414 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN CLINTON...SOUTHERN FRANKLIN...SOUTHEASTERN ST.
LAWRENCE AND CENTRAL ESSEX COUNTIES...
At 413 PM EDT, severe thunderstorms were located along a line
extending from Loon Lake to Saranac Inn, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Schuyler Falls, Wilmington, Elizabethtown, Keene, Newcomb,
Piercefield, Wawbeek, Clayburg, Keene Valley, Au Sable Forks, Debar
Mountain, Mount Marcy, Peasleeville, Horseshoe Lake, Jay In Essex
County and Madawaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for northern New
York.
LAT...LON 4463 7355 4429 7352 4392 7379 4396 7427
4398 7426 4412 7428 4407 7494 4460 7438
TIME...MOT...LOC 2013Z 241DEG 39KT 4457 7403 4433 7432
HAIL...<.75IN
WIND...70MPH
$$
SissonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:39 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 22, 3:39 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Burlington VT 339 PM EDT Tue Aug 22 2017 .SYNOPSIS... Widespread thunderstorms will occur ahead of a cold front late this afternoon into this evening. Some storms are expected to become severe with damaging winds, torrential rainfall, and dangerous cloud to ground lightning. Quieter, cooler and drier weather conditions return for Wednesday and through the rest of the week. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 223 PM EDT Tuesday...Well, big day. Tornado watch #461 continues thru 9pm from the Champlain Valley wwd across northern NY. An additional convective watch may be needed further east across central/ern VT as thunderstorm activity continues to evolve. On track for a relatively widespread SVR event with impressive deep-layer wind fields, moderate instability (CAPE 1500-2500 J/kg), and increasing synoptic forcing from the west lining up well with peak daytime/boundary layer heating. Also seeing low 70s PBL dewpoints streaming nwd, including 71F at BTV at 18Z. This is contributing to the moderate SBCAPE and PW values around 2" ahead of the line. Mid-level lapse rates aren't particularly steep, but shouldn't be much of a mitigating factor given strong mid-level forcing/UVV and otherwise favorable thermodynamic conditions. Line of thunderstorms continues to increase in intensity at 1830Z across St. Lawrence County SSWWD to just east of Lake Ontario. As storms get better organized, looking for strengthening mesoscale cold pool with embedded bow echoes producing damaging winds as the primary threat. Given strong low-level helicity, may see QLCS type (brief) tornadoes within the line from the Champlain Valley wwd, which has warranted the tornado watch. Torrential rain is also possible, but activity should be forward propagating and not expecting training cells that would pose a hydro threat. Will need to watch for a few supercells in advance of the line given strength of low-level and deep-layer shear, with an isolated tornado possible. Activity should reach the Champlain Valley around 20-21Z and clear east of VT by 23-00Z. Cold front moves ewd across the area overnight and should start clearing trend and westerly wind shift areawide by 04Z or so. Isold additional showers are possible Wednesday as trailing upper level trough makes its way ewd across the North Country. Will be noticeably drier with dewpoints falling into the low-mid 50s by Wednesday morning. Likewise, temperatures on Wednesday will be about 10 degrees cooler than Tue, much closer to seasonal normals (mid-upr 70s). && .SHORT TERM /THURSDAY THROUGH FRIDAY/... As of 259 PM EDT Tuesday...Continued 500mb cyclonic flow aloft, aided by orographic lift will keep some clouds and possible showers in the forecast in the short term, especially on Thursday. Decreasing PWATs in northwest surface flow will limit available moisture, hence only slight chance PoPs at this point. Temperatures throughout the period will be slightly cooler than normal with the upper level trough overhead. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 259 PM EDT Tuesday...The upper level trough continues overhead through the weekend with the upper level ridge moving in early next week. Surface high pressure looks to hold strong through most of the period. Cool and dry conditions will dominate the region through the time period. The exception may be Sunday when medium range models hint at a slight weakening in the surface pressure field coinciding with a weak vort lobe swinging across the region. For now will keep pops at slight chance or less. Temperatures will continue slightly below normal. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 00Z Thursday..Strong to severe thunderstorms will affect North Country TAF locations thru 00Z this evening, with potential damaging winds, briefly torrential rainfall, and dangerous cloud to ground lightning. Appears best severe threat will occur at SLK 19-20Z, PBG/BTV 20-22Z, RUT/MPV 21-23Z. Gusts to 50kts are possible with embedded bow echo structures with brief IFR vsby and ceilings. Will see some lingering MVFR ceilings overnight as a cold front moves through the area with isold -SHRA. Returning VFR areawide after 13Z Wednesday with just an isold -SHRA possible Wed afternoon. Outlook... Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Slight Chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. Slight Chance SHRA. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA. && .MARINE... A Lake Wind Advisory has been issued for the remainder of the day across Lake Champlain. South winds will increase to 20-25kts late this morning and continue thru this afternoon with increasing pressure gradient and channeled flow in the Champlain Valley. Waves will build to 2-3ft, highest across the northern end of the broad lake. A line of thunderstorms will likely affect Lake Champlain late in the afternoon with potential for damaging winds (up to 50kts). A Lake Thunderstorm Advisory is also in effect. Boaters should stay alert, listen for possible warnings, and return to port when threatening weather approaches. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...NRR LONG TERM...NRR AVIATION...Banacos MARINE...Banacos
Hazardous weather outlook, Aug 22, 4:35 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 435 AM EDT Tue Aug 22 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-230845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 435 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Severe thunderstorms are expected this afternoon and evening. The primary threat will be localized damaging winds capable of knocking down trees and power lines. Thunderstorms are expected to develop over Northern New York around noon and track eastward into Vermont during the late afternoon and early evening. Brief heavy rainfall and frequent lightning is expected with thunderstorm activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 1:16 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
116 PM EDT TUE AUG 22 2017
NYZ026-027-029-030-087-221815-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
116 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND ST. LAWRENCE COUNTIES...
At 116 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Ogdensburg to near
Morristown to 6 miles southeast of Hammond. Movement was northeast at
50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, Moira, De Kalb, Fowler, Parishville, Colton, Bombay,
Morley, Degrasse, Massena International Airport - Richards Field,
Helena, Carry Falls Reservoir and Waddington.
These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4500 7453 4493 7448 4440 7452 4414 7528
4431 7566 4443 7580 4445 7576 4445 7578
4451 7575 4488 7522 4496 7492 4497 7496
4498 7494 4499 7489 4498 7492 4497 7493
4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 1716Z 246DEG 42KT 4480 7568 4462 7554 4436 7564Local storm report, Aug 22, 3:13 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
313 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 3 SSE FULLERVILLE 44.23N 75.32W
08/22/2017 ST. LAWRENCE NY EMERGENCY MNGR
TREE DWON ON ROAD
&&
EVENT NUMBER BTV1702129
VERASAMYLocal storm report, Aug 22, 3:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CONSTABLE 44.93N 74.30W
08/22/2017 FRANKLIN NY EMERGENCY MNGR
TREE DOWN
&&
EVENT NUMBER BTV1702130
VERASAMYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:16 PM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Aug 22, 1:45 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 60 min |
| Aug 22, 2:39 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 66 min |
| Aug 22, 2:43 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin, St. Lawrence | 62 min |
| Aug 22, 4:58 PM EDT | Special Weather Statement | BTV | Essex | 62 min |
| Aug 22, 5:43 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.